Ohio, 2007

Hail in Ohio, April 11, 2007

April 11, 2007 · NWS RLX · 1 event in 1 county or zone

A narrow line of showers and thunderstorms was along a cold front associated with a strong low pressure system centered near Chicago.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A narrow line of showers and thunderstorms was along a cold front associated with a strong low pressure system centered near Chicago.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 11, 7:02 PM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 11, 7:02 PM EST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
802 PM EDT WED APR 11 2007

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH EARLY IN THE OVERNIGHT PERIOD.  HIGH
PRESSURE MOVES THROUGH FRIDAY...FOLLOWED BY A MAJOR LOW PRESSURE
SYSTEM THAT TRACKS JUST SOUTH OF THE AREA THIS WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM THURSDAY MORNING/...

UPDATED TO TIME END OF SHOWERS WITH FRONTAL PASSAGE...NEAR THE OHIO
RIVER BY 2 AM...AND EXITING THE MOUNTAINS BY 5 AM. CONFINED CHANCE
OF THUNDER UNTIL 2 AM TO SOUTHEAST OHIO WITH WEAKENING LINE OF STORMS
ASSOCIATED WITH VORT MAX ROTATES NORTHEASTWARD THROUGH THAT AREA.
&&

.SHORT TERM /8 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
PAINTED
WRAP AROUND MOISTURE IN COOLING 850 MB AIR ON THURSDAY...A BIT MORE
VIGOROUS THAN FIGURED PREVIOUSLY.  SHOULD START OUT DRY...WITH
CHANCE POPS INCREASING FROM W TO E...MAINLY ACROSS EASTERN OHIO AND
THE NORTHERN HALF OF WEST VIRGINIA FOR LIGHT SHOWERS IN THE LOW
LEVEL MOISTURE.

LINGERING LIGHT RAIN AND SNOW SHOWERS EARLY THURSDAY NIGHT ACROSS
NORTHERN WEST VIRGINIA.

MUCH OF FRIDAY DRY.  INCREASE POPS FROM SW FRIDAY NIGHT INTO
SATURDAY AS WARM FRONTAL BOUNDARY STARTS LIFTING N.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MODELS INCLUDING SREF CONTINUE TO SUPPORT SOUTHERN TRACK OF WEEKEND
SYSTEM.  LOOKS LIKE INITIAL UPPER IMPULSE AND SURGE OF WARM
ADVECTION MOVES THROUGH SATURDAY.  WARM WEDGE AFFECT IN RESPONSE TO
SE FLOW AHEAD OF SURFACE LOW PRESSURE WILL GET A WEAK LOW CENTER UP
OHIO RIVER ALL THE WAY INTO THE NORTHERN WV PANHANDLE SAT BEFORE
MAIN SURFACE LOW TAKES OVER WELL S OF FORECAST AREA.  DEW POINTS
WILL STILL HAVE AN OPPORTUNITY TO APPROACH 50 IN INSTABILITY AXIS
POKING UP INTO E KY SHIFTING E INTO SW VA BEFORE GETTING PINCHED
OFF.  HAVE ELECTED TO LIMIT THUNDERSTORMS TO VA COUNTIES SAT.

SATURDAY NIGHT AND SUNDAY...MAIN UPPER LOW ORGANIZES OVER THE MIDDLE
ATLANTIC COASTAL AREA WITH GFS SHOWING QUITE THE SURFACE RESPONSE.
AFTER A BRIEF LULL LATE SATURDAY INTO SATURDAY NIGHT...INCREASE POPS
AGAIN SOMEWHAT TOWARD SUNDAY MORNING.  THIS FIT RIGHT IN WITH HPC
POPS WHICH ARE QUITE HIGH (DEF) IN EASTERN MOUNTAINS OF WV SUNDAY.

WITH SYSTEM SLOWLY PULLING E BEYOND THAT...POPS GRADUALLY DECREASE
MAKING FOR A SITUATION WHERE PLACING HPC POPS FOR A PERIOD BACK AT
THE START OF SAID PERIOD MADE THE MOST SENSE.  THEREFORE HAVE POPS
DECREASING SUNDAY...THIS TREND CONTINUES INTO EARLY NEXT WEEK.
COLDER AIR DOES WRAP AROUND DEEPENING SYSTEM SUNDAY AND SUNDAY
NIGHT...MAKING SNOW A POSSIBILITY BEFORE THE PRECIPITATION ENDS.
MOUNTAIN SNOW SHOWERS ARE QUITE LIKELY BY LATE SUNDAY AND CONTINUING
THROUGH SUNDAY NIGHT INTO MONDAY.  MOUNTAIN SHOWERS COULD EVEN
LINGER INTO TUESDAY AS THE LARGE COASTAL SYSTEM ONLY SLOWLY PULLS
AWAY.

ROLLED WITH HPC THE REST OF THE WAY AS WELL WITH NEXT SYSTEM...ALSO
TAKING A SOUTHERN TRACK...BUT MUCH WEAKER...APPROACHES DAY 7.

TOOK HIGHS DOWN...ESPECIALLY ACROSS THE N...ON SATURDAY AS THE
FORECAST PACKAGE CONTINUES TO BE ADJUSTED FOR THE SOUTHERN TRACK OF
THE SYSTEM.  WENT NEAR OR SLIGHTLY ABOVE THE MEX GUIDANCE.  SIMILAR
FOR SATURDAY NIGHT BUT TO A LESSER DEGREE WITH DOWNWARD ADJUSTMENT
MAINLY ACROSS THE N.  FOLLOWED HPC TEMPERATURES WITH MINOR
ADJUSTMENTS...WHICH IS CLOSE TO THE NEW 12Z MEX.  THIS SEEMED
REASONABLE GIVEN HPC ROLLING WITH GFS06/ECMWF BLEND...BOTH BEING
SIMILAR TO THE OPERATIONAL 12Z GFS.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
LATE THIS EVENING...MAIN BAND OF RAIN SHOWERS OVER EASTERN WEST
VIRGINIA...WITH NARROW LINE OF SHOWERS AND A FEW
THUNDERSTORMS APPROACHING THE OHIO RIVER OUT AHEAD OF THE COOL
FRONT. OVER EASTERN SECTIONS UNTIL 08Z GENERALLY MVFR IN RAIN
SHOWERS. ELSEWHERE...GENERALLY VFR CEILINGS...OUTSIDE OF PRE FRONTAL
BAND OF SHOWERS MOVING ACROSS WESTERN PORTIONS. SHOWERS END FOR THE
MOST PART BEHIND FRONT WITH VFR CEILINGS...BY 06Z AT HTS...07Z AT
CRW...08Z AT BKW AND 09Z AT EKN...WITH VFR CEILINGS BEHIND THE
FRONT.

NO OTHER SIG WEATHER UNTIL THE NEXT SYSTEM EXPECTED ON SATURDAY
/POSSIBLE IFR AND SHRA/.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...TRM
AVIATION...RPY
Hazardous weather outlook, Apr 11, 2:32 AM EST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
332 AM EDT WED APR 11 2007

KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>007-013-014-024-025-
120745-
GREENUP-CARTER-BOYD-LAWRENCE KY-ATHENS-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-LINCOLN-
PUTNAM-MINGO-LOGAN-
332 AM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR KENTUCKY...OHIO...SOUTHEAST
OHIO...VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

LATE THIS AFTERNOON INTO THIS EVENING...FAST MOVING SHOWERS OR
THUNDERSTORMS COULD PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ066-067-076-WVZ008>011-015>020-026>040-046-047-120745-
PERRY-MORGAN-WASHINGTON-JACKSON WV-WOOD-PLEASANTS-TYLER-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-
UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
332 AM EDT WED APR 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 11, 9:28 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1028 PM EDT WED APR 11 2007

OHZ066-067-075-083-084-120315-
VINTON OH-PERRY OH-ATHENS OH-MORGAN OH-JACKSON OH-
1028 PM EDT WED APR 11 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1028 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORM IN WESTERN VINTON AND NORTHWESTERN
JACKSON COUNTIES...EXTENDING NORTHWARD.

THIS LINE OF THUNDERSTORMS WILL CAUSE WIND GUSTS OF 40 TO 50 MPH
WITH SMALL HAIL AS IT MOVES ACROSS NORTHERN
JACKSON...VINTON...ATHENS...PERRY...AND MORGAN COUNTIES.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE HACKNEY...
  EAGLEPORT...EAGLE MILLS...CREOLA...BYER AND BURR OAK STATE PARK.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

25

The radar

The Cincinnati radar (KILN), 138 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Perry

When
April 11, 10:00 PM EST
Where
Perry County, Glenford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -82.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23127.